Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 126, NWS Wichita, KS

June 11, 2018Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 11, 2018, 10:57 PM CDT for Reno County, Kansas. It was in force for 63 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2018, 10:57 PM CDT (03:57 UTC)
Expired
Jun 12, 2018, 12:00 AM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Reno County, KS

The radar

The Wichita radar (KICT), 73 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 11:04 PM CDTHAIL 1.753 S Nickerson, KSQUARTER TO GOLF BALL SIZE HAIL REPORTED.
Jun 11, 11:05 PM CDTHAIL 1.751 N Hutchinson, KSHIGHLANDS AT 82ND AND MONROE. VIA SOCIAL MEDIA.
Jun 11, 11:07 PM CDTHAIL 13 Wnw Hutchinson, KS
Jun 11, 11:07 PM CDTHAIL 1.754 S Nickerson, KS
Jun 11, 11:10 PM CDTHAIL 11 W Hutchinson, KS
Jun 11, 11:15 PM CDTHAIL 1Willowbrook, KS
Jun 11, 11:18 PM CDTHAIL 1.25Hutchinson, KSWEST SIDE OF HUTCHINSON. VIA SOCIAL MEDIA.
Jun 11, 11:19 PM CDTHAIL 0.884 S Nickerson, KS
Jun 11, 11:19 PM CDTHAIL 1.53 Wnw Hutchinson, KSMPING REPORT
Jun 11, 11:19 PM CDTHAIL 1.53 Wnw Hutchinson, KSMPING REPORT.
Jun 11, 11:29 PM CDTHAIL 11 W Hutchinson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 882 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
882 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS53 KICT 120357
SVRICT
KSC155-120500-
/O.NEW.KICT.SV.W.0126.180612T0357Z-180612T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1057 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Reno County in south central Kansas...

* Until midnight CDT

* At 1056 PM CDT, a severe thunderstorm was located near Nickerson,
  moving southwest at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
  Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
  Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park
  and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 9847 3817 9770 3774 9770 3773 9846
TIME...MOT...LOC 0356Z 028DEG 19KT 3812 9801 

HAIL...1.00IN
WIND...70MPH
 
$$

METZGER
3 follow-up statements
159 
WWUS53 KICT 120406
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1106 PM CDT MON JUN 11 2018

KSC155-120500-
/O.CON.KICT.SV.W.0126.000000T0000Z-180612T0500Z/
Reno KS-
1106 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR RENO COUNTY...

At 1105 PM CDT, a severe thunderstorm was located near Nickerson,
moving southwest at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters have reported golf ball sized 
         hail south of Nickerson. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park
and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3816 9847 3817 9770 3774 9770 3773 9846
TIME...MOT...LOC 0405Z 028DEG 19KT 3809 9803 

HAIL...1.75IN
WIND...70MPH
 
$$

METZGER
332 
WWUS53 KICT 120431
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1131 PM CDT MON JUN 11 2018

KSC155-120500-
/O.CON.KICT.SV.W.0126.000000T0000Z-180612T0500Z/
Reno KS-
1131 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR RENO COUNTY...

At 1131 PM CDT, a severe thunderstorm was located over Partridge, or
11 miles southwest of South Hutchinson, moving southwest at 20 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Trained weather spotters have reported ping pong and golf 
         ball sized hail in Hutchinson and to the southwest of 
         Hutchinson. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park
and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3816 9847 3817 9770 3774 9770 3773 9846
TIME...MOT...LOC 0431Z 028DEG 19KT 3795 9812 

HAIL...1.75IN
WIND...70MPH
 
$$

METZGER
360 
WWUS53 KICT 120447
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1147 PM CDT MON JUN 11 2018

KSC155-120500-
/O.CON.KICT.SV.W.0126.000000T0000Z-180612T0500Z/
Reno KS-
1147 PM CDT MON JUN 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR RENO COUNTY...

At 1146 PM CDT, a severe thunderstorm was located over Arlington, or
10 miles northwest of Pretty Prairie, moving southwest at 20 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hutchinson, South Hutchinson, Buhler, Haven, Nickerson, Pretty
Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville,
Yoder, Willowbrook, Langdon, Hutchinson Airport, Cheney State Park
and Cheney Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3816 9847 3817 9770 3774 9770 3773 9846
TIME...MOT...LOC 0446Z 028DEG 19KT 3788 9816 

HAIL...0.88IN
WIND...70MPH
 
$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:58 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 11, 7:58 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
758 PM CDT Mon Jun 11 2018

.MESOSCALE DISCUSSION...
Issued at 756 PM CDT Mon Jun 11 2018

Storms made an attempt in central KS but fairly quickly died from
apparent combo of capping and dry air aloft. Latest run of HRRR
seems to have captured this fairly well, and supports fairly quick
development 0200-0300 UTC in central KS which then spreads/expands
south during the night. This is consistent with the general model
trends throughout the day. Grids have been updated to delay the
onset slightly. Assuming storms do develop, plan is to expand
severe thunderstorm watch south. -Howerton

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 307 PM CDT Mon Jun 11 2018

Tonight:
Main focus is thunderstorm potential. Salient issues include
apparently overly generous initialization of 850MB moisture by
1200 UTC models, generally weak upper flow and impressive push on
cold front across western KS this morning. These all make timing
and location of initiation/onset in the forecast area challenging.
Forecast was swayed heavily by combo of afternoon HRRR/RAP
forecasts which suggest storms will ramp up around 0000 UTC and
dive mainly south. Direction appears to be heavily influenced by
cold pool given weak upper flow. Impressive 700-500MB directional
shear suggest some large hail possible early with discrete cells,
with shear decreasing during the event. Storms and precipitation
could linger through daybreak in southeast KS.

Tuesday:
Storms may linger a bit past daybreak Tuesday in southeast KS,
otherwise post frontal/post outflow airmass is expected. Models
seem a bit optimistic with synoptic front across the state during
the day. Assuming storms develop as anticipated tonight, seems
more likely that the effective front will be in OK, with a much
slower return to the north. This would push best chance for
precipitation much later Tuesday night, potentially close to
daybreak Wednesday. Obviously boundary location will impact
temperatures and heat indices as well.

Wednesday-Thursday:
Potential for extensive clouds/precipitation Wednesday, especially
early in the day. This makes maxes Wednesday a bit challenging.
Otherwise, drier and warmer airmass anticipated on Thursday.
Nudged initialization maxes up a bit based on 1000-850mb
thicknesses, and winds up a bit given surface pressure gradient
and 850MB flow. -Howerton

.LONG TERM...(Friday through Monday)
Issued at 307 PM CDT Mon Jun 11 2018

Increased temperatures/winds slightly on Friday, as per Thursday
forecast. Otherwise dry and relatively warm. While a rogue storm
or two is possible at peak heating, chances of storms too low to
mention for most of this period. Upper ridge axis drifts east and
builds, so only minor changes in heights is forecast. There is
some consensus for small storm chances in northern sections with
approaching front on Monday. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 533 PM CDT Mon Jun 11 2018

A frontal system will be moving through the region this evening.
Showers and thunderstorms, some severe storms are possible and
are likely to affect all terminals at some point during the hear
TAF period. Only RSL is not expected to have thunderstorm activity
this evening. Once the thunderstorms pass, there may be some
residual rain for a few hours but VFR conditions will quickly
return. VFR conditions are also expected to dominate during the
day tomorrow for all terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  94  71  90 /  30  10  40  40
Hutchinson      69  93  68  89 /  30  10  50  40
Newton          70  92  68  88 /  40  10  50  40
ElDorado        70  91  69  87 /  30  10  40  40
Winfield-KWLD   69  94  71  89 /  10  10  40  40
Russell         62  92  65  91 /  10  10  50  20
Great Bend      62  92  66  90 /  10  10  50  20
Salina          67  93  67  90 /  30  10  50  30
McPherson       68  93  67  89 /  30  10  50  30
Coffeyville     67  93  72  89 /  40  20  30  50
Chanute         67  92  70  87 /  50  10  40  50
Iola            67  91  70  86 /  40  10  40  50
Parsons-KPPF    67  93  71  88 /  40  10  40  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...PJH
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ELM
Hazardous weather outlook, Jun 11, 8:27 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
827 PM CDT Mon Jun 11 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
827 PM CDT Mon Jun 11 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected to develop this evening in central
Kansas, and spread south overnight. Damaging winds up to 65 mph and
locally heavy rain due are the main threats throughout the night.
Golfball sized hail is also possible with any isolated storms
during the evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms will be possible across the region
Tuesday night into Wednesday. There is some uncertainty on the
timing and location. The latest indications are storms are less
likely in the evening and more likely closer to daybreak Wednesday.

Heat indices around 100 degrees are forecast each afternoon from
Thursday through Saturday for much of the area.

There is a chance of strong storms Sunday night in central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

PH/Ketcham

In the hours before

Special weather statement, Jun 11, 9:36 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
936 PM CDT MON JUN 11 2018

KSZ049-051-052-120300-
McPherson KS-Marion KS-Saline KS-
936 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Northwestern Marion County in central Kansas...
  Southeastern Saline County in central Kansas...

* Until 1000 PM CDT

* At 936 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Windom, or 9 miles west of
  Mcpherson...moving northeast at 55 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Galva, Marquette, Assaria, Gypsum, Ramona,
  Windom, Durham, Tampa, Lost Springs, Mcpherson Airport, Roxbury and
  Bridgeport.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central Kansas.

LAT...LON 3861 9737 3861 9693 3853 9693 3826 9791
      3858 9792 3880 9737
TIME...MOT...LOC 0236Z 239DEG 49KT 3842 9783

METZGER
Local storm report, Jun 11, 10:26 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             6 WNW MCPHERSON         38.41N 97.76W
06/11/2018  E0.88 INCH       MCPHERSON          KS   BROADCAST MEDIA

            VIA KWCH TV.

&&

BDK
Special weather statement, Jun 11, 10:50 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1050 PM CDT MON JUN 11 2018

KSZ052-120430-
Marion KS-
1050 PM CDT MON JUN 11 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Marion County in central Kansas...

* Until 1130 PM CDT

* At 1047 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Durham, or 7 miles north of
  Hillsboro...moving southeast at 15 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Peabody, Florence, Goessel, Burns, Lincolnville,
  Ramona, Lehigh, Durham, Tampa, Lost Springs, Marion Lake and
  Pilsen.

A severe thunderstorm watch remains in effect until 100 AM CDT for
south central, central and east central Kansas.

LAT...LON 3852 9694 3852 9682 3809 9685 3809 9714
      3818 9716 3817 9737 3861 9737 3861 9693
TIME...MOT...LOC 0349Z 326DEG 15KT 3846 9717

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:36 PM CDTSpecial Weather StatementICTMcPherson24 min
Jun 11, 9:42 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion63 min
Jun 11, 9:59 PM CDTSevere Thunderstorm WarningICTRice31 min
Jun 11, 10:14 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno61 min
Jun 11, 10:30 PM CDTSevere Thunderstorm WarningICTRice30 min
Jun 11, 10:50 PM CDTSpecial Weather StatementICTMarion40 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningICTChase, Marion33 min
Jun 11, 11:39 PM CDTSpecial Weather StatementICTMarion36 min
Jun 11, 11:49 PM CDTSpecial Weather StatementICTChase26 min
Jun 12, 12:00 AM CDTSevere Thunderstorm WarningICTReno49 min
Jun 12, 12:19 AM CDTSpecial Weather StatementICTChase41 min
Jun 12, 1:03 AM CDTSpecial Weather StatementICTChase57 min
Jun 12, 1:24 AM CDTSevere Thunderstorm WarningICTAllen, Woodson66 min
Jun 12, 2:13 AM CDTSpecial Weather StatementICTGreenwood32 min
Jun 12, 2:25 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood65 min
Jun 12, 2:48 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson27 min
Jun 12, 2:58 AM CDTSpecial Weather StatementICTCowley32 min
Jun 12, 3:16 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson59 min
Jun 12, 3:27 AM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Labette, Montgomery48 min
Jun 12, 6:17 PM CDTSpecial Weather StatementICTBarton58 min
Jun 12, 6:33 PM CDTSevere Thunderstorm WarningICTBarton57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.